Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

160 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Having irregular periods. Scan showed bulky ovaries and started gaining weight. Proper treatment?

Answered by
Dr.
Dr. Nirja Chawla

OBGYN, Maternal and Fetal Medicine

Practicing since :1979

Answered : 78 Questions

default
Posted on Wed, 26 Dec 2012 in Menstruation and Miscarriage
Question: i am a 20 yr old girl having problem irregular menstruation.i had missed period for 5-6 months sometimes. twice i had extended bleeding for 4-5 months also.i hav consulted homeopathic doctor for the same.no chnge
wen consulted gynae the ultrasound showed bulky ovaries periferally arranged focicles 5.8mm;male hormone little increased.
had gained weight because of it.
i had taken XXXXXXX 35 for 3 cycles
also had taken hyponidd and evecare for 5-6 months.
now i m taking bigomte sr 1000 and m2 tone.
no improvements.
missed last period for ab 5 months now.
very tensed
plz help as soon as possible
thank you.
doctor
Answered by Dr. Nirja Chawla 1 hour later
Dear XXXXXXX,
The first thing that i must say to you is RELAX.
Yes, there is a problem with you. Its called PCOS (Poly Cystic Ovarian Syndrome). But its not such a major or serious issue. This is the commonest diagnosis in our OPD.....so many patients with PCOS.
This is a hormonal problem involving an inter-play with several hormones - male type and female type hormones as well as thyroid and prolactin hormones. Its simply an imbalance.

Patients of PCOS generally have one or more of these symptoms : excessive weight --> problems in release of egg every month --> delayed periods --> difficuly in conceiving a baby if they are trying to --> male type of features like acne, oily skin, excessive facial and other hair growth --> overweight/obese --> and so on.
Did you notice the arrows that i put above? They mean that one symptom leads to the next and so on till it becomes a chain. More the obesity more is the problems in egg release and more is the delayed period etc.

So to solve this issue one must break the chain. Your doctor can help by 'attacking' the link of delayed period. If we make your period regular then that link falls away. Regularization of period can be done by 2 ways of which probably the better one is the use of what are known as Oral Contraceptive Pills. Don't be alarmed - we are not using them for contraception but for managing PCOS. Just as a tablet of Disprin can be used to treat a headache and used as a blood thinner in heart patients also, many medicines can be used for different conditions.
Learn from your local doctor the best way to take these pills.

The bigomet sr is probably metformin which helps in reversing one part of the hormone abnormality associated with blood sugar control.
i cannot comment on hyponidd and m2tone which are from ayurvedic medicines. In my opinion they by themselves cannot help.

Your periods will become regular with the Oral Pills.
You too must help in your own healing by losing weight. The bigomet sr will help but take care of your diet strictly and exercise.
With 2 links broken - the irregular period and the weight, the above chain can reverse. You may have to take these medicines for many years because they are not a cure but simply a replacement for the hormones which your system doesn't have.
A similar problem has been answered by me yesterday in a different way. You could try checking it out.
Take care and don't worry. Your problem is very common and not serious in the real way.
Dr Nirja Chawla
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Nirja Chawla 3 hours later
i agree to you that this is a common problem with many females.
but my problem is tht ai misse my perios for 5 months.
taing contraceptive can be a option but as i hav heard it affects our body in a bad way and also has a lot of side-effects..
doctor
Answered by Dr. Nirja Chawla 1 hour later
Hello again XXXXXXX,
Whenever there is a gap of 3 months or more, we gynaecologists like to investigate the hormones by blood tests. This delay means that the egg release is not occuring during this period. Rarely it may be because of Premature Menopause, though unlikely in your case. In routine cases we personalize case to case since such tests are expensive. Your doctor will advise accordingly.

Your repeated concern about delay of 5 months - i hope that there is no possibility of pregnancy? If you have been sexually active, then do inform your doctor especially as you report heavy, 'extended' bleeding also.

Modern day contraceptive pills have a different side-effect profile from the older Pills. There are 2 hormones in Oral Contraceptive Pills - estrogen and progestins. The dose of estrogen is much lesser therefore modern pills are called Low Dose Pills and the progestin type is different. Both these changes make them very safe and can be taken for years together.
In fact, these pills provide protection against ovarian, uterine and colon cancers long after they have been stopped also.

There may be a slight increase of breast cancer but since the risk of breast cancer in young age group is less, the absolute risk of breast cancer is low. When compared to the benefits, the risk weighs lower. Further, any risk of breast cancer, even if there, lasts only as long as the patient is taking the pill.

One word of caution - the preparation that you mention has been approved in western countries only for severe acne and severe abnormal hair growth because there may be risk of liver damage. If required it should be taken not more than 6 months. Otherwise there are other safer Oral Pills preparations to choose from, which your doctor would be able to guide.
Hope this answers your queries.
Dr Nirja Chawla
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  
Drug/Medication
Medical Topics

Recent questions on  Premature menopause

doctor1 MD

Im having off and on hot rushing (no sweating) feeling followed by the sudden need to poop had a similar incident a month or so ago but a lot more intense in that incident i felt like i couldn't breathe and it went on for several minutes

doctor1 MD

I am diagnosed with premature menopause last February. I am 36 and have a 2 year old son. I am now using Proglyton tablets. My doctor said that my chances of getting pregnant is almost zero and even IVF is not an option as the number of eggs is...

doctor1 MD

Chronic pain not due to fibromyalgia. Had bone spur and bulging disc compressing spinal cord S/P ACLFC 5–6. S/P vertebral plasty a T 12 for compression fracture, herniated disc of L 2–3 and spondylolisthesis of L4 – five with chronic sciatica ....

doctor1 MD

i am 41, and taking levothyroxine for underactive thyroid, HRT for premature menopause (since I was 27) and arcoxia for joint pain. For 5 months I have had an acid taste in my mouth constantly with bad breath and a tingly tongue and lips. My gp has prescribed omeprazole for reflux but I do not have any heart burn and it does not seem to be working. My dental hygiene is very good. Any suggestions as to what this might be? Sometimes my lips and tongue feel itchy as if its some kind of allergy but I have tried cutting out different types of food to no avail.

doctor1 MD

Hello! my name is XXX, I am 42 years old, being diagnosed with premature menopause 6 years ago, doctor put me on kliogest, but recently my blood pressure is very high. Doctor dont know why, but suggest that i continue to take HRT . Should I stop taking HRT or not? I stoped for one week, but my hot flashes back and energy level is very low.

doctor1 MD

Hi, I had my last periods on Jan 13 2014. After that i didnt get periods in feb so I took meprate 10 mg for 5 days from 17th Feb 2014. Still no sign of periods. So the doctor told me to take meprate 10 mg 2 times in a day for 5 days. I've finished the meprate dose today only. Will I get my periods this time?? What is the cause of my periods not coming?? I took pregnancy test but its negative. Please help me

doctor1 MD

I had a tubal ligation 18yrs ago. My period was due the first of this month (03/01/14) I do realize febreuary was a short month so I alloted 2 days for that. Still today is the 14th. On the fisrt and second I cramped but no period ever came. Since then every now and then I have semi-severe cramps on the left side of my stomach sometimes. I am 40yrs old. What in the world could this be?